Alert archive / Montana / High Wind Warnings in 2024

High Wind Warning 16, NWS Great Falls, MT

September 17, 2024Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this high wind warning at Sep 17, 2024, 1:38 PM MDT for Fergus County, Judith Basin County, Montana. It took effect at Sep 18, 2024, 9:00 AM MDT. It was in force for 11 hr. 22 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 17, 2024, 1:38 PM MDT (19:38 UTC)
In effect from
Sep 18, 2024, 9:00 AM MDT
Expired
Sep 18, 2024, 7:51 PM MDT
In force
11 hr
Issued by
NWS Great Falls, MT

Counties Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 9:00 AM MDTRAIN 3.111 Ene Lewistown, MTCO-OP Observer station LCMM8 1.0 E Lewistown. The period of the Rain event was 48 hours.
Sep 18, 10:00 AM MDTRAIN 3.51 Sw Grass Range, MTCorrects previous rain report from 1 SW Grass Range. Location estimated.
Sep 18, 10:00 AM MDTRAIN 3.51 Sw Grass Range, MT
Sep 18, 11:38 AM MDTRAIN 2.041 Sw Stanford, MTPublic report, location estimated.
Sep 18, 12:05 PM MDTNON-TSTM WND GST 513 Sw Lewistown, MTASOS station KLWT Lewistown Airport.
Sep 18, 12:52 PM MDTNON-TSTM WND GST 617 Ese Hilger, MTMesonet station JPKM8 Judith Peak RAWS.
Sep 18, 3:00 PM MDTRAIN 1.812 Sse Neihart, MTMesonet station SPRM8 Spur Park - SNOTEL. The period of the Rain event was 48 hours.
Sep 18, 3:00 PM MDTRAIN 36 Ne Roy, MTThe public reported 3 inches of rain.
Sep 18, 3:00 PM MDTRAIN 6.512 Ene Garneill, MTMesonet station CRYM8 Crystal Lake - SNOTEL. The period of the Rain event was 48 hours.
Sep 18, 3:35 PM MDTNON-TSTM WND GST 5213 Sse Forestgrove, MTAWOS station KMVH N Bar Ranch AWOS.
Sep 18, 3:40 PM MDTRAIN 2.9317 S Forestgrove, MTMesonet station LSNM8 Little Snowy RAWS. The period of the Rain event was 48 hours.
Sep 18, 3:41 PM MDTRAIN 2.8618 Nne Roy, MTMesonet station ARMM8 Armells Creek RAWS. The period of the Rain event was 48 hours.
Sep 18, 3:52 PM MDTRAIN 4.687 Ese Hilger, MTMesonet station JPKM8 Judith Peak RAWS. The period of the Rain event was 48 hours.
Sep 18, 3:55 PM MDTRAIN 1.053 Wsw Suffolk, MTAWOS station K1EM Echo. The period of the Rain event was 48 hours.
Sep 18, 3:55 PM MDTRAIN 1.11 E Roy, MTAWOS station K1OM Oscar. The period of the Rain event was 48 hours.
Sep 18, 3:55 PM MDTRAIN 1.332 Nw Windham, MTAWOS station K1CM Charlie. The period of the Rain event was 48 hours.
Sep 18, 3:55 PM MDTRAIN 1.624 Ne Moore, MTAWOS station K1MM Mike. The period of the Rain event was 48 hours.
Sep 18, 3:55 PM MDTRAIN 1.698 Ene Denton, MTAWOS station K1DM 7 ENE Denton. The period of the Rain event was 48 hours.
Sep 18, 4:00 PM MDTRAIN 3.7711 Wsw Utica, MTMesonet station JRWM8 JUDITH RIVER WMA LEWISTOWN 42WSW MT US. The period of the Rain event was 48 hours.
Sep 18, 4:15 PM MDTRAIN 3.513 Sw Lewistown, MTASOS station KLWT Lewistown Airport. The period of the Rain event was 48 hours.
Sep 18, 4:26 PM MDTRAIN 3.25Hobson, MT24 hour total.
Sep 18, 6:00 PM MDTRAIN 6.57 Se Lewistown, MTPublic reported 6.5 inches of rain over the past 24 hours.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WWUS75 KTFX 171938
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
138 PM MDT Tue Sep 17 2024

MTZ313-314-318-181045-
/O.UPG.KTFX.HW.A.0011.240918T1500Z-240919T0600Z/
/O.NEW.KTFX.HW.W.0016.240918T1500Z-240919T0600Z/
Judith Basin County and Judith Gap-Fergus County below 4500ft-
Snowy and Judith Mountains-
Including the following locations: Raynesford, Stanford, Windham,
Benchland, Hobson, Lewistown, Hilger, Geyser, and Moccasin
138 PM MDT Tue Sep 17 2024

...HIGH WIND WARNING IN EFFECT FROM 9 AM WEDNESDAY TO MIDNIGHT MDT 
WEDNESDAY NIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Snowy and Judith Mountains, Fergus County below 4500ft, 
  and Judith Basin County and Judith Gap.

* WHEN...From 9 AM Wednesday to midnight MDT Wednesday Night.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Ludwig
3 follow-up statements
948 
WWUS75 KTFX 180818
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
218 AM MDT Wed Sep 18 2024

MTZ313-314-318-190000-
/O.CON.KTFX.HW.W.0016.240918T1500Z-240919T0600Z/
Judith Basin County and Judith Gap-Fergus County below 4500ft-
Snowy and Judith Mountains-
Including the following locations: Hilger, Stanford, Hobson,
Lewistown, Benchland, Raynesford, Geyser, Windham, and Moccasin
218 AM MDT Wed Sep 18 2024

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 
MIDNIGHT MDT TONIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Snowy and Judith Mountains, Fergus County below 4500ft, 
  and Judith Basin County and Judith Gap.

* WHEN...From 9 AM this morning to midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

Wilson
818 
WWUS75 KTFX 181902
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
102 PM MDT Wed Sep 18 2024

MTZ313-314-318-190600-
/O.CON.KTFX.HW.W.0016.000000T0000Z-240919T0600Z/
Judith Basin County and Judith Gap-Fergus County below 4500ft-
Snowy and Judith Mountains-
Including the following locations: Hilger, Geyser, Windham,
Benchland, Raynesford, Stanford, Moccasin, Hobson, and Lewistown
102 PM MDT Wed Sep 18 2024

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Snowy and Judith Mountains, Fergus County below 4500ft, 
  and Judith Basin County and Judith Gap.

* WHEN...Until midnight MDT tonight.

* IMPACTS...High winds may move loose debris, damage property and 
  cause power outages. Travel could be difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown around 
or damaged by the wind.

Remember, a High Wind Warning means that there is at least an 80% 
chance of 40 mph sustained winds or 58 mph wind gusts occurring 
during the warning period.

&&

$$

IG
147 
WWUS75 KTFX 190151
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
751 PM MDT Wed Sep 18 2024

MTZ313-314-318-190300-
/O.CAN.KTFX.HW.W.0016.000000T0000Z-240919T0600Z/
Judith Basin County and Judith Gap-Fergus County below 4500ft-
Snowy and Judith Mountains-
Including the following locations: Stanford, Benchland, Windham,
Hobson, Lewistown, Hilger, Moccasin, Raynesford, and Geyser
751 PM MDT Wed Sep 18 2024

...HIGH WIND WARNING IS CANCELLED...

Winds have calmed down and the threat has ended.

$$

Glinskas

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Sep 17, 12:28 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 17, 12:28 PM MDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1228 PM MDT Tue Sep 17 2024

...Updated Aviation Section...

.SYNOPSIS...

A fall storm system will spread an increasing coverage of showers
and thunderstorms into the region this afternoon and evening with
some strong to severe thunderstorms possible across eastern
portions of north-central Montana. Widespread rain develops
tonight and continues through WEdnesday across north-central MT
with gusty winds also developing across most of north-central and
southwest Montana. Drier weather develops to end the work week.

&&

.UPDATE...

No major changes made to this morning's update other than to
update POPs and to expand the gusty winds from thunderstorms this
afternoon to line up with the SPC outlook. Ludwig

&&

.AVIATION...
17/18Z TAF Period

Showers and thunderstorms are moving north into Montana from Idaho
and Northwestern Wyoming. These will slowly spread north through the
first 12 hours of this TAF period. By 18/06Z rain showers will
transition to all rain across all terminals. This rain will continue
through the end of the TAF period. During heavier rain showers and
any thunderstorm visibility will be reduced to MVFR levels. At the
KHVR and KLWT terminals thunderstorms will produce strong to severe
wind gusts between 18/00Z and 18/06Z. By the end of this TAF period
at all terminals there will be gusty winds. At the KHVR, KLWT, and
KGTF terminals winds will be strong by the end of this TAF period.
During any heavier rain shower or thunderstorm there will be
mountain obscuration and there will be mountain obscuration during
the last half of this TAF period. At the end of this TAF period
there will be mountain wave turbulence over North-central and
Central Montana. -IG

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...

A flash flood watch remains in effect for the Horse Gulch fire
burn scar area from this afternoon through Wednesday with initial
concerns for brief higher intensity precipitation with
thunderstorm activity later this afternoon and evening. While the
potential for intense precipitation rates decreases tonight,
steadier moderate precipitation will maintain some threat for
flash flooding and debris flows in the burn scar area.

Local minor flooding concerns may also arise on Wednesday with
persistent moderate rainfall across portions of north-central MT,
particularly where heaviest amounts are expected near the central
MT mountain ranges, where some low lying areas and locations with
poor drainage may begin to see standing water buildup. Hoenisch

&&

.PREV DISCUSSION...
/ISSUED 525 AM MDT Tue Sep 17 2024/

Key Points:

-Scattered severe thunderstorms this afternoon/evening across
eastern portions of N-central MT

-Significant (once in 10-20yr) rainfall amounts for September likely
across portions of N-central MT tonight through Wednesday

-Strong winds developing Wednesday

An early fall storm system is on track to bring several types of
impactful weather to the region over the next several days as a
closed mid-upper level low, currently centered over NE NV lifts
out into WY by this afternoon, then deepens while tracking
northward through eastern MT into SK by Wednesday night.

Today...showers and thunderstorms will increase in coverage this
afternoon as flow aloft turns southeasterly and becomes
increasingly diffluent while importing deeper moisture into the
region. This sets up a favorable environment for strong to severe
thunderstorms this afternoon and evening across eastern portions
of north-central MT, where the the greatest amount of buoyancy
(500-1000 J/kg CAPE) is supported by hi-resolution model
ensembles along with sufficient wind shear for organized
thunderstorm development. Primary severe threat in this area
(JB, Fergus Hill and Blaine counties) will be strong wind gusts
and hail with any thunderstorms today also bringing a risk for
locally heavy rainfall in addition to lightning.

Convection this evening is likely to evolve into an area of
widespread rain overnight as the mid level low and an associated
surface low lift north into eastern MT by Wednesday morning.
Unusually deep moisture is drawn around the the mid level low with
moderate to locally heavy rainfall developing within a
TROWAL/deformation feature wrapping around to the west of the
low. The location of this feature and heaviest precipitation has
shifted slightly east from previous forecasts (near I-15) to an
axis now generally from Hill county south through Judith Basin
and Fergus counties. Much of the Golden Triangle portion of
north-central MT still has an 70% or higher probability for
amounts in excess of one inch with 50% or better probabilities for
amounts in excess of 2 inches now over much of Judith Basin,
Fergus and Chouteau counties. (See hydrologic discussion for
potential impacts from excessive rainfall). Snow levels only fall
to as low 8500 ft, limiting any measurable snow to only the
highest peaks.

Strong low level (850-700MB) winds also wrap around the low as it
slowly tracks north across eastern MT on Wednesday, resulting in
very windy conditions for much of the area with strongest winds
likely across Judith Basin and Fergus counties where
probabilities for gusts in excess of 55 mph are above 60% and a
High Wind Watch remains in effect. Another area of concern for
stronger winds on Wednesday will be across Toole, Liberty and
western Hill counties, where probabilities of 55+ mph winds are
currently around 40%.

The storm exits the area into SK Wednesday night with drier
conditions and lighter winds across the area on Thursday. A more
progressive west to northwest flow aloft pattern is generally
supported by most medium range model ensembles, however
considerable differences exist in the location and timing of
troughing within this pattern, leading to lower than average
confidence in forecast details for this weekend into early next
week. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  72  52  60  48 /  60  90  90  60
CTB  70  51  63  46 /  40  70  60  30
HLN  71  51  63  48 /  80  90  90  50
BZN  67  46  60  43 /  90  80  90  50
WYS  56  34  52  33 /  90  90  80  60
DLN  61  44  58  40 /  70  80  60  30
HVR  79  55  65  50 /  50  80  90  80
LWT  74  48  56  45 /  50 100  90  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Wednesday morning through Wednesday evening
for Fergus County below 4500ft-Judith Basin County and Judith
Gap-Snowy and Judith Mountains.

Flash Flood Watch through Wednesday afternoon for Big Belt,
Bridger and Castle Mountains.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 10:44 PM MDTSpecial Weather StatementTFXBroadwater91 min
Sep 17, 1:41 PM MDTFlood WatchTFXBlaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 1 more29 hr
Sep 17, 3:42 PM MDTSpecial Weather StatementTFXFergus48 min
Sep 17, 4:24 PM MDTSpecial Weather StatementTFXFergus36 min

Nearby

High Wind Warnings in Montana, 2024Every high wind warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.